Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Continuous-time Kreiss resolvent condition on infinite-dimensional spaces


Authors: Tatjana Eisner and Hans Zwart
Journal: Math. Comp. 75 (2006), 1971-1985
MSC (2000): Primary 47D06, 15A60; Secondary 65J10, 34K20, 47N40
Published electronically: July 10, 2006
MathSciNet review: 2240644
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given the infinitesimal generator $ A$ of a $ C_0$-semigroup on the Banach space $ X$ which satisfies the Kreiss resolvent condition, i.e., there exists an $ M>0$ such that $ \Vert (sI-A)^{-1}\Vert \leq \frac{M}{\mathrm {Re}(s)}$ for all complex $ s$ with positive real part, we show that for general Banach spaces this condition does not give any information on the growth of the associated $ C_0$-semigroup. For Hilbert spaces the situation is less dramatic. In particular, we show that the semigroup can grow at most like $ t$. Furthermore, we show that for every $ \gamma \in (0,1)$ there exists an infinitesimal generator satisfying the Kreiss resolvent condition, but whose semigroup grows at least like $ t^\gamma$. As a consequence, we find that for $ {\mathbb{R}}^N$ with the standard Euclidian norm the estimate $ \Vert\exp(At)\Vert \leq M_1 \min(N,t)$ cannot be replaced by a lower power of $ N$ or $ t$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 47D06, 15A60, 65J10, 34K20, 47N40

Retrieve articles in all journals with MSC (2000): 47D06, 15A60, 65J10, 34K20, 47N40


Additional Information

Tatjana Eisner
Affiliation: Arbeitsbereich Funktionalanalysis, Mathematisches Institut, Universität Tübingen, Auf der Morgenstelle 10, D-72076 Tübingen, Germany
Email: talo@fa.uni-tuebingen.de

Hans Zwart
Affiliation: Department of Applied Mathematics, University of Twente, P.O. Box 217, 7500 AE Enschede, The Netherlands
Email: h.j.zwart@math.utwente.nl

DOI: http://dx.doi.org/10.1090/S0025-5718-06-01862-X
PII: S 0025-5718(06)01862-X
Keywords: Kreiss resolvent estimate, $C_0$-semigroups, stability estimate
Received by editor(s): March 14, 2005
Received by editor(s) in revised form: September 13, 2005
Published electronically: July 10, 2006
Dedicated: Dedicated to M.N.\ Spijker on the occasion of his 65th birthday.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.